Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this special weather statement at Aug 9, 2021, 12:30 PM MST for Yavapai County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2021, 12:30 PM MST (19:30 UTC)
- Expired
- Aug 9, 2021, 1:00 PM MST
- In force
- 30 min
- Issued by
- NWS Flagstaff, AZ
- Hail
- 0.50 in
- Wind
- 40
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 111 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2142 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
424
WWUS85 KFGZ 091930
SPSFGZ
Special Weather Statement
National Weather Service Flagstaff AZ
1230 PM MST Mon Aug 9 2021
AZZ008-037-092000-
Yavapai County Valleys and Basins-Yavapai County Mountains-
1230 PM MST Mon Aug 9 2021
...A strong thunderstorm is currently over the Prescott Airport
through 100 PM MST...
At 1229 PM MST, Doppler radar was tracking a strong thunderstorm over
Prescott Airport, or near Prescott Valley, moving north at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chino Valley, Prescott Airport and Williamson Valley.
This includes the following highways...
State Route 89 between mile markers 318 and 326.
State Route 89A between mile markers 318 and 321.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3461 11237 3460 11245 3473 11255 3475 11232
TIME...MOT...LOC 1929Z 178DEG 6KT 3466 11242
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
TPSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 9, 8:45 AM MST, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 9, 8:45 AM MST, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 845 AM MST Mon Aug 9 2021 .SYNOPSIS...Moisture will begin to increase today leading to higher chances for thunderstorms through the week. There will be a threat of localized flash flooding with the stronger storms. Temperatures will decrease to near normal. && .UPDATE...Complex of showers and thunderstorms this morning over central Arizona will continue to move northwestward this morning. Any precip is expected to remain south of the area, however increasing cloud cover is expected. Showers and thunderstorms develop across the high terrain early this afternoon, becoming a bit more widespread later and into the evening hours. Minor updates were made to this afternoons PoPs to adjust for current hi-res guidance, otherwise forecast remains unchanged. && .PREV DISCUSSION /243 AM MST/...Mostly clear skies early this morning across northern Arizona with some convective debris cloudiness and even a few sprinkles near the White Mountains. At the surface, dry air remains from around I-40 northward with dewpoints in the 20s and 30s. South of I-40, moisture is beginning to move northward with dewpoints increasing into the 50s. Model guidance indicates that an inverted trough over southern Arizona this morning will slowly move northward into west central portions of the state by Tuesday and possibly linger there through Wednesday. For today, with the added low level moisture and relatively clear skies through the morning, expect isolated to scattered thunderstorms to develop during the early afternoon over higher terrain along the Mogollon Rim and Yavapai/Gila Counties. As we get into mid to late afternoon, mid level steering flow looks to shift to easterly as the inverted trough approaches. Trends in model guidance continue to suggest some decent storm coverage and even some organized activity rolling westward through Yavapai County well into the evening hours. A few strong to severe storms are possible today, along with the threat of isolated flash flooding. By early Tuesday morning, extensive cloud cover and some light rain showers are likely to cover much of the northern half of the state as the inverted trough lingers. This makes Tuesday afternoon's storm chances somewhat uncertain. Some of the high res guidance is targeting far western Yavapai and Coconino for better storm coverage on the north end of the trough, with lower coverage elsewhere. For now, storm chances in our forecasts are fairly high for areas along/south of a Grand Canyon to St Johns line. Localized heavy rainfall and flash flooding the main threats Tuesday. Wednesday through the weekend - moisture looks to remain plentiful across the region with a good chance of thunderstorms each day. By late week into the weekend, additional inverted troughs could move westward across the region, around the high pressure center to our north. Flash flood threat may increase as soil conditions become saturated again. && .AVIATION...For the 18Z package...Mostly VFR conditions prevail for the duration of the TAF period. Showers and thunderstorms develop mainly south of a KCMR-KRQE line. Expect MVFR countdowns along with gusty and erratic winds in and around thunderstorms. West to southwest winds 5-10 kts with gusts up to 15 kts return this afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered showers and thunderstorms are possible near and south of Interstate 40 today, increasing in coverage and spreading farther north on Tuesday. Warm temperatures today will cool several degrees for Tuesday. Wednesday through Friday...Expect increasing monsoon activity during this period, with scattered showers and thunderstorms each afternoon. There will be an increasing threat for flash flooding each day. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Humphreys/JJ AVIATION...Humphreys FIRE WEATHER...JJ For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 9, 12:30 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1230 PM MST Mon Aug 9 2021
AZZ008-037-092000-
Yavapai County Valleys and Basins-Yavapai County Mountains-
1230 PM MST Mon Aug 9 2021
...A strong thunderstorm is currently over the Prescott Airport
through 100 PM MST...
At 1229 PM MST, Doppler radar was tracking a strong thunderstorm over
Prescott Airport, or near Prescott Valley, moving north at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chino Valley, Prescott Airport and Williamson Valley.
This includes the following highways...
State Route 89 between mile markers 318 and 326.
State Route 89A between mile markers 318 and 321.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3461 11237 3460 11245 3473 11255 3475 11232
TIME...MOT...LOC 1929Z 178DEG 6KT 3466 11242
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TPSThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 5:16 PM MST | Special Weather Statement | FGZ | 44 min | |
| Aug 9, 2:27 PM MST | Flash Flood Warning | FGZ | Yavapai | 2 hr |
| Aug 9, 2:39 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 9, 3:42 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 9, 3:53 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 9, 4:15 PM MST | Special Weather Statement | FGZ | 30 min | |
| Aug 9, 4:21 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 24 min |
| Aug 9, 4:42 PM MST | Flash Flood Warning | FGZ | Coconino, Gila | 3 hr |
| Aug 9, 4:51 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.